MAUDE Adverse Event Report: ZOLL CIRCULATION AUTOPULSE PLATFORM RESUSCITATION; CARDIAC CHEST COMPRESSOR

ZOLL CIRCULATION AUTOPULSE PLATFORM RESUSCITATION; CARDIAC CHEST COMPRESSOR
Model Number MODEL 100
Medical Device Problem Code Visual Prompts will not Clear (2281)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/22/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Zoll has not received the product for investigation.A follow-up report will be submitted when the product is returned and investigation has been completed.According to available information, the death was not related to the autopulse device.The autopulse is used as an adjunct to manual cpr in cases of clinical death.The benefit of using the autopulse is that it in part substitutes mechanical compressions for the physical labor of manual chest compressions.If the autopulse did not start or unexpectedly stops compressions, rescuer should revert to manual cpr, which is the standard of care.In this case, prior to patient use, the autopulse platform (b)(4) powered off by itself.The autopulse platform was powered back on after the customer replaced it with a new battery but the platform displayed error message.It was unknown if the autopulse platform was really used on patient or not, and it was also unknown the rosc (return of spontaneous circulation) status during the resuscitation.Patient death was reported.The autopulse is intended to be used as an adjunct to manual cpr on adult patients.In case of stoppage of autopulse the trained user reverts to manual cpr.The transition from autopulse to manual cpr by trained users is similar to the time necessary for rescuer rotation, and presents the same workflow as manual cpr.Hence, based on available information, the patients' outcome was not negatively impacted by the interruptions when compared to standard of care manual cpr.Out-of-hospital cardiac arrest (ohca) is one of the main causes of death in industrial nations.About 25% of patients survive this event and make it to the hospital, and even fewer patients survive after 24 hours (nichol, nejm, 2015).In the united states, survival to hospital discharge after non-traumatic emergency medical services-treated cardiac arrest with any first recorded rhythm was 10.6% for patients of any age.Of the bystander-witnessed out-of-hospital cardiac arrests in 2011, 31.4% of victims survived to hospital discharge (mozaffarian, circulation, 2016).Death is an expected outcome for ohca.
 
Event or Problem Description
During patient use, the autopulse platform (serial # (b)(4)) powered off after powering it on.The nurse replaced the autopulse li-ion battery on the autopulse platform and during power on, the platform displayed fault code 16 (timeout moving to take-up position) error message.Patient death was reported.The customer did not provide information regarding the relationship between the death and the alleged malfunction.However, zoll's medical safety assessment (msa) evaluated the incident, and it was determined that the death was not related to the autopulse device.
 
Additional Manufacturer Narrative
The reported complaint of the autopulse platform (serial # (b)(6) displayed fault code 16 (timeout moving to take-up position) error message was confirmed during archive data review but not confirmed during functional testing.The root cause of fault code 16 was due to a defective drivetrain motor likely attributed to normal wear and tear.The autopulse platform was manufactured in september 2012 and is 9 years old, well past its service life of 5 years.During visual inspection, the front enclosure was observed cracked, unrelated to the reported complaint.The observed physical damage appeared to the characteristics of harsh impact due to user mishandling.The front enclosure needs to be replaced to address the issues.During archive data review, record shows multiple fault code 16 errors occurred, thus confirming the reported complaint.The autopulse did not achieve the target depth for take-up within the specified time (~5 secs) due to the drive train motor being defective (slipped bushing).The drive train motor needs to be replaced to renedy ua16 error.Also, unrelated to the reported complaint, user advisory ua28 (loss of clutch connectivity) recorded in the archive.The cause of ua18 (loss of clutch connectivity) is undetermined but most likely the error was cleared by the customer.User advisory is the clearable error message and is designed into the platform to alert the operator that the autopulse has detected one of several conditions.The ua28 error indicates the loss of clutch connectivity and the recommended action to take for this type of user advisory is to press restart to clear the ua.The autopulse platform passed the initial functional testing without any fault or error.Zoll is awaiting customer's aprroval for service repair.Historical complaints were reviewed for service information related to the reported complaint, and there was no similar complaint reported for autopulse with serial number (b)(6).

Brand Name
AUTOPULSE PLATFORM RESUSCITATION
Common Device Name
CARDIAC CHEST COMPRESSOR
Manufacturer (Section D)
ZOLL CIRCULATION
2000 ringwood ave.
san jose CA 95131
MDR Report Key12156299
Report Number3010617000-2021-00619
Device Sequence Number11726678
Product Code DRM
UDI-Device Identifier00849111001052
UDI-Public00849111001052
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K112998
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/15/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberMODEL 100
Device Catalogue Number8700-0740-02
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/16/2021
Initial Date Received by Manufacturer 06/22/2021
Supplement Date Received by Manufacturer09/24/2021
Initial Report FDA Received Date07/13/2021
Supplement Report FDA Received Date10/16/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age46 YR
Patient Weight80